Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
South Med J. 1992 Aug;85(8):803-7.

Acute phenobarbital intoxication.

Author information

  • 1Department of Internal Medicine, University of Alabama School of Medicine, Tuscaloosa 35487-0378.

Abstract

Phenobarbital is a long-acting barbiturate often prescribed for seizure disorders. It has a high abuse potential and was commonly used in suicide attempts in the past. Although benzodiazepines are now more frequently used in suicide attempts, barbiturate intoxications are still occasionally seen and constitute a medical emergency. The management of phenobarbital overdose includes cardiac and respiratory support, cathartics, activated charcoal, and alkaline diuresis. In severely compromised patients, hemodialysis and hemoperfusion can be used to enhance drug clearance.

PMID:
1502622
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk